Don't Be a Bystander
More than 83,000 Americans died of drug overdoses from June 2019 to June 2020. This is the highest recorded overdose deaths in a year’s time period (https://www.cdc.gov/nchs/nvss/vsrr/drug-overdose-data.htm). Over 80% of deaths resulting from drug overdose involve opioids. Furthermore, three in five people whose drug overdose resulted in death, had an opportunity to be linked to care or life-saving actions.
In America, 40% of deaths occur while a bystander is present (https://www.cdc.gov/drugoverdose/pubs/featured-topics/VS-overdose-deaths-illicit-drugs.html#:~:text=Substance%20use%20disorder%20treatment%3A%20Among,while%20a%20bystander%20was%20present). These deaths could have been avoided with proper education, higher awareness of Good Samaritan Laws and knowing what to do in response to an overdose.
Signs of an Overdose
In 2018, 775 Alabamians died from an overdose. An opioid overdose results in death when opioids interrupt the body’s drive to breathe. Signs of an overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
A person experiencing an overdose can experience dangerously slowed breathing or stop breathing all together. This can cause brain damage or death; therefore, it is important to understand and quickly identify the signs of an overdose. (https://www.cdc.gov/drugoverdose/pdf/patients/preventing-an-opioid-overdose-tip-card-a.pdf)
- Opioids sit on the brain receptors and decrease the ability to breathe.
- Overdose death can occur over time (several minutes to 3 hours)
- There is an opportunity to reverse the overdose, however, time is limited.
Dos and Don’ts in Responding to an Opioid Overdose
- DO support the person’s breathing by administering oxygen or performing rescue breathing
- DO administer naloxone
- DO put the person in the “recovery position” on the side, if he or she is breathing independently
- DO stay with the person and keep him/her warm
- DON’T slap or try to forcefully stimulate the person – it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
- DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
- DON’T inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
- DON’T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
Good Samaritan Law
Bystanders of an overdose may feel fear or anxiety in the event that someone around them is having an overdose. Do not let this fear keep you from saving a life. HB208, better known as Alabama’s Good Samaritan Law, may provide legal protection to those acting in good faith to save someone’s life from an opioid overdose death. Read Alabama’s Good Samaritan Law to learn more (https://www.alabamapublichealth.gov/pharmacy/assets/hb208.PDF)
If you see someone experiencing the signs of an overdose, it is important to act quickly. First, call 911. If you have access to naloxone, now is the time to administer it. Try to keep the person awake and breathing. Lay him or her on their side to prevent choking and stay with them until emergency workers arrive.
Naloxone is a medication that quickly reverses the effects of an overdose. It binds to opioid receptors and can block the effects of other opioids(https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-reversal-naloxone-narcan-evzio). With Naloxone, someone who is experiencing an overdose may have restored respiration within two to five minutes (https://vitalalabama.com/project-freedom/first-responder/). Regardless of the body’s reaction, seek a health care professionals’ attention immediately after giving someone Naloxone.
The FDA has approved three formulas of naloxone. This includes an injectable, autoinjectable and nasal spray.
The injectable option has a variety of generic brands that can be found in the FDA Orange Book (https://www.accessdata.fda.gov/scripts/cder/ob/index.cfm) under naloxone by looking for “injectable.” This type of naloxone can only be administered by someone with professional training (https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-reversal-naloxone-narcan-evzio).
The autoinjectable formula is called Evizio®. It is a prefilled autoinjection device. This is an option for families or emergency personnel to inject quickly. This device will give verbal instructions to the administer (https://www.fda.gov/drugs/postmarket-drug-safety-information-patients-and-providers/evzio-naloxone-auto-injector-approved-reverse-opioid-overdose).
NARCAN® is a needle-free, nasal spray. It requires no assembly and is administered to someone experiencing an overdose while they lay on their back. NARCAN® can be obtained at the pharmacy without a doctor’s prescription. To learn more about how to get access to NARCAN®, visit its website ( https://www.narcan.com/patients/how-to-get-narcan).
Currently, Jefferson County Department of Health is offering free, 1-hour naloxone training. This training program is offered to people who are concerned for a loved one or community member at risk for opioid overdose. It is also for people who work with populations at risk for opioid overdose. Training includes opioid education, how to use intranasal naloxone and resources for those struggling with substance use disorder. Those participating in the training will receive a free naloxone kit and will know how to properly use the life-saving drug. To sign up or for more information, visit https://www.jcdh.org/SitePages/Programs-Services/CommunityHealth/SubstanceUseAndAddiction/NaloxoneTraining.
The FDA recommends that health care professionals consider prescribing naloxone to patients who are prescribed opioid pain relievers, prescribed medicines to treat OUD and those who are at risk of opioid overdose (https://www.fda.gov/drugs/drug-safety-and-availability/new-recommendations-naloxone).
Naloxone will not harm someone who does not have opioids in their system and there are no age restrictions; however, for someone experiencing an opioid overdose, it could save their life (https://www.fda.gov/consumers/consumer-updates/having-naloxone-hand-can-save-life-during-opioid-overdose). Naloxone may cause symptoms of opioid withdrawal, which can include feeling nervous or irritable, body aches, dizziness or weakness, diarrhea or stomach pain, nausea, fever or chills, and sneezing or runny nose (https://vitalalabama.com/project-freedom/first-responder/).
There are a high number of deaths caused by opioid related overdoses. With 40% of overdoses occurring while a bystander is present, it is imperative to know how to respond if you are around someone who has an overdose.
If you are a bystander of an opioid overdose, call 911, administer naloxone (if available), keep the person awake and lay him or her on their side until emergency workers arrive.
You should have naloxone on hand in case of an overdose if you have opioids in your home, are concerned for someone you know who is at risk for opioid overdose, or if you work with populations at risk for opioid overdose. Naloxone quickly reverses the effects of an overdose by binding to opioid receptors and blocking opioid effects. Training for naloxone can be found here (https://www.jcdh.org/SitePages/Programs-Services/CommunityHealth/SubstanceUseAndAddiction/NaloxoneTraining).
It can be hard to know the difference between when someone is high or experiencing an overdose. This is why it is important to treat an overdose with the highest caution and call emergency responders. This could save a life.
Don’t be a bystander. Be a Good Samaritan.